Antimicrobial Stewardship & Healthcare Epidemiology
Cefazolin-associated coagulopathy in a critically Ill patient with MSSA bacteremia: a case report
By Dakota Sicignano and Julie Gray.
Abstract
Abstract
Objective
We report a case of cefazolin-induced coagulopathy in a patient with a methicillin-sensitive Staphylococcus aureus (MSSA) bacteremia.
Setting
Medical intensive care unit at a 1,500-bed, tertiary medical center.
Design
A 74-year-old male presented to the medical intensive care unit with septic shock secondary to a left skin and soft tissue infection. Blood cultures resulted positive for and the patient was initiated on cefazolin therapy. Shortly after initiation of therapy, patient lab work showed an increased INR to a max of >9.67. Hematology was consulted, and further work-up revealed a clotting deficiency consistent with a vitamin K-mediated coagulopathy. Intravenous vitamin K was administered, and the patient had rapid correction of their INR. Therapy was switched to oxacillin for the completion of treatment with no further cases of coagulopathy.



